Texas, 2006

Flash Flood and Hail in Texas, May 3 to 4, 2006

May 3 to 4, 2006 · NWS MAF · 13 events in 4 counties and zones

12 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 2:59 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, May 3, 2:59 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED MAY 3 2006

.UPDATE...
UPDATE WILL FOLLOW SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 285.

&&

.PREV DISCUSSION... (ISSUED 301 PM CDT WED MAY 3 2006)

SHORT TERM...
STILL WAITING FOR CONVECTION TO GET STARTED.  STORMS HAVING A HARDER
TIME FIRING TODAY... APPEARS CAP HAS BEEN LIMITING FACTOR... BUT
STILL LOOKING FOR POTENTIALLY SEVERE WEATHER TO DEVELOP LATE
AFTERNOON INTO THE EVENING... PROBABLY IN VICINITY OF DRYLINE.
AS OF 19Z DRYLINE FROM NEAR HOBBS TO EAST OF FORT STOCKTON... AND
SHOULD DRIFT WESTWARD AFTER SUNSET.  WILL CONTINUE WITH ISOLATED
POPS FROM SOUTHEASTERN NEW MEXICO DOWN INTO THE BIG BEND...
INCREASING TO CHANCE OVER THE NORTHEAST PERMIAN BASIN/WESTERN LOW
ROLLING PLAINS.  WILL INCLUDE MENTION IN ZONES OF SOME SEVERE
CENTRAL AND EAST AND HIGHLIGHT IN HWO.  JUST LAUNCHED 19Z SOUNDING
TO HELP DETERMINE STRENGTH OF CAP AND SEVERE POTENTIAL.  PRECIP
OVERNIGHT SHOULD BE FOCUSED MORE TO NORTH ALONG CWA BORDER WITH A
SINKING FRONTAL BOUNDARY.  OTHERWISE LOOK FOR PARTLY CLOUDY SKIES
WITH LOWS IN THE 60S.

LONG TERM...
WILL GO WITH THE U.K. MET WITH NORTHERN STREAM FRONTAL POSITION THE
NEXT COUPLE OF DAYS...THINKING BOUNDARY WILL BE FURTHER SOUTH DUE TO
CONVECTION REINFORCING FRONT NORTH OF BOUNDARY. A SOUTHERN STREAM
IMPULSE AND JET CURRENTLY LOCATED NEAR THE BAJA VICINITY WILL
APPROACH LATE IN THE DAY THURSDAY AND SERVE AS FOCUS ALONG AND NORTH
OF FRONT ACROSS THE PERMIAN BASIN. SOME STORMS COULD BE SEVERE
ACROSS THE NORTHERN PERMIAN BASIN (SEE SPC SWODY2 OUTLOOK).

WENT WITH THE GFS POPS ...U.K MET FRONTAL POSITION FRIDAY WITH
MAIN SOUTHERN STREAM LOW EJECTING ACROSS THE SOUTHERN ROCKIES
WITH THE FRONTAL BOUNDARY IN PLACE. WENT WITH HIGHEST POPS IN
THE EAST IN THE COOLER AIR NORTH OF THE FRONT. SOME STORMS COULD
BE SEVERE AS WELL ACROSS THE PERMIAN BASIN (SEE SPC SWODY3 OUTLOOK)

KEPT ISOLATED POPS ACROSS THE NORTHERN AND EASTERN BASIN WITH
BOUNDARY STILL IN AREA IN ZONAL FLOW.

BEYOND SATURDAY THE MEDIUM RANGE GUIDANCE IN SIGNIFICANT
DISAGREEMENT. ECMWF/NOGAPS IS MORE AMPLIFIED RESULTING
IN FRONTAL INTRUSION INTO THE PERMIAN BASIN WHILE GFS
KEEPS MOISTURE AND FRONT FURTHER EAST. IN ADDITION SOUTHERN
STREAM UPPER LOW IS EITHER FORECAST TO REMAIN ALONG THE WEST
COAST (GFS) OR EJECT INTO THE ROCKIES AND PLAINS (ECMWF/NOGAPS).
WILL TAKE A WAIT AND SEE APPROACH AT THIS TIME AND KEPT DRY
FORECAST BUT POPS WEATHER MAY NEED TO BE ADDED FURTHER DOWN THE
LINE.

FIRE WEATHER...
THE GUADALUPE MOUNTAINS ARE EXPECTED TO HAVE MINIMUM RH VALUES BELOW
15 PERCENT THURSDAY AFTERNOON WITH 20 FT WINDS APPROACHING RED FLAG
CRITERIA.  WILL MONITOR FOR POSSIBLE ISSUANCE OF WATCH/WARNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 3, 1:36 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED MAY 3 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
236 PM CDT WED MAY 3 2006 /136 PM MDT WED MAY 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING... AND SOME OF THESE STORMS MAY BECOMING SEVERE. WHILE
A FEW STORMS WILL BE POSSIBLE FROM LOVINGTON TO ALPINE... SEVERE
WEATHER IS PRIMARILY EXPECTED ACROSS THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY CONCERNS... HOWEVER A FEW TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE.
EMERGENCY MANAGERS AND SPOTTERS GROUPS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS DEVELOPING
DANGEROUS WEATHER SITUATION AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 3, 8:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT WED MAY 3 2006

TXZ048-040315-
SCURRY-
911 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN SCURRY COUNTY.

SEVERE THUNDERSTORMS JUST NORTH OF THE SCURRY COUNTY LINE WILL HAVE
THE POTENTIAL TO PRODUCE STRONG NORTH WINDS ACROSS THE NORTHERN
PORTIONS OF SCURRY COUNTY THROUGH 1015 PM CDT.

PEOPLE IN NORTHERN SCURRY COUNTY...ESPECIALLY IN THE COMMUNITIES OF
FLUVANNA...DERMOTT...AND HUDD SHOULD BE PREPARED FOR POTENTIAL WIND
GUSTS UP TO 55 MPH.  THESE WIND GUSTS WILL PRODUCE LOW VISIBILITIES
DUE WITH BLOWING DUST.

SEVERE THUNDERSTORMS ACROSS KENT COUNTY CONTINUE TO DEVELOP SOUTHWARD
TOWARDS THE NORTHERN SCURRY COUNTY LINE.  THIS WILL FURTHER INCREASE
THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTHERN SCURRY COUNTY
THROUGH 1015 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GAINES...DAWSON...
BORDEN...AND SCURRY COUNTIES UNTIL 11 PM CDT.

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT IF WEATHER THREATENS YOUR AREA.

The radar

The Lubbock radar (KLBB), 116 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flash flood. Local standard time, as filed.

Hail, Scurry

When
May 3, 8:55 PM CST
Where
Scurry County, 12 mi NW of Snyder
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.833, -101.050

Nickel to golfball size hail fell on U.S. Highway 84, 12 miles northwest of Snyder.

Hail, Scurry

When
May 3, 9:06 PM CST to 9:20 PM CST
Where
Scurry County, 9 mi ESE of Fluvanna
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -101.000

Penny to golfball size hail fell in a swath from Fluvanna to east of Fluvanna.

Hail, Scurry

When
May 3, 9:10 PM CST to 9:20 PM CST
Where
Scurry County, Fluvanna
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.883, -101.150

Hail, Borden

When
May 3, 9:30 PM CST
Where
Borden County, 8 mi NE of Gail
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -101.333

Hail, Scurry

When
May 3, 9:54 PM CST
Where
Scurry County, 4 mi W of Snyder
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.717, -100.967

Hail, Scurry

When
May 3, 10:02 PM CST
Where
Scurry County, Snyder
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -100.900

Penny to quarter size hail fell in Snyder.

Hail, Dawson

When
May 3, 10:05 PM CST to 10:10 PM CST
Where
Dawson County, Lamesa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.733, -101.950

Hail, Scurry

When
May 3, 10:27 PM CST
Where
Scurry County, 1 mi NW of Hermleigh
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.650, -100.767

Hail, Borden

When
May 3, 10:30 PM CST
Where
Borden County, Gail
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -101.433

Flash Flood, Scurry

When
May 3, 11:10 PM CST to May 4, 12:50 AM CST
Where
Scurry County, 15 mi NW of Snyder
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

The Snyder Fire Department reported that all creeks in between Fluvanna and Snyder were full and several were overflowing their banks onto Farm to Market Road 612.

Hail, Scurry

When
May 3, 11:15 PM CST
Where
Scurry County, Snyder
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -100.900

Hail, Mitchell

When
May 4, 12:09 AM CST to 12:19 AM CST
Where
Mitchell County, Westbrook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.350, -101.017

Marble to quarter size hail fell in Westbrook.

Hail, Mitchell

When
May 4, 12:33 AM CST to 12:40 AM CST
Where
Mitchell County, Colorado City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.400, -100.850

Penny to quarter size hail fell in Colorado City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510048, 5510049, 5510045, 5510050, 5510044, 5510046, 5510052, 5510047, 5510051, 5510056, 5510053, 5510055, 5510054.